Texas, 2009

Tornado and Hail in Texas, June 2, 2009

June 2, 2009 · NWS LUB · 16 events in 7 counties and zones

Severe thunderstorms initiated along a pre-existing outflow boundary oriented northwest-to-southeast over the central South Plains during the afternoon hours of the 2nd. Storm modes initially favored isolated supercells which produced very large hail and localized wind gusts up to 72 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms initiated along a pre-existing outflow boundary oriented northwest-to-southeast over the central South Plains during the afternoon hours of the 2nd. Storm modes initially favored isolated supercells which produced very large hail and localized wind gusts up to 72 mph. As storm-scale cold pools expanded in coverage, more scattered multicell storms developed westward over the western South Plains. At least one non-mesocyclonic tornado was observed as new convection intensified over Terry County. Only limited reports of hail damage to vehicles and roofs were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 1:40 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 2, 1:40 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT TUE JUN 2 2009

.SHORT TERM...
HAVE MADE MINOR TWEAKS TO THE POP AND WX GRIDS TO REFLECT
CONVECTION INITIATION BEGINNING. THE CONVECTION HAS ALREADY
INITIATED NEAR AND JUST WEST OF THE EDGE OF THE CAPROCK WITH AN
OUTFLOW BOUNDARY MOVING THROUGH THE AREA. A DRYLINE WILL CONTINUE
TO TIGHTEN ACROSS THE AREA WITH STILL A RELATIVELY DIFFUSE DEW
POINT GRADIENT. MEANWHILE A SMALL/COMPACT CLOSED MID LEVEL LOW IS
READILY EVIDENT IN VAPOR IMAGERY OVER SOUTHWESTERN KANSAS...BUT
ITS ASSOCIATED BEST FORCING/ASCENT IS ON PACE TO BE JUST EAST THE
FA BY LATE THIS AFTERNOON. IT STILL SEEMS MOST LIKELY THAT THE
OUTFLOW BOUNDARY AND DRYLINE TRIPLE POINT WILL EXIST SOMEWHERE
NORTH TO NORTHEAST OF LUBBOCK WITHIN THE NEXT FEW HOURS.
ADDITIONAL CONVECTION WILL BE POSSIBLE WESTWARD TONIGHT AS THE
COLD FRONT PUSHES SOUTHWARD.

LATEST RUC ANALYSIS INDICATES SURFACE INSTABILITY IN EXCESS OF
3000 J/KG SOUTHWEST OF THE OUTFLOW BOUNDARY WITH MARGINALLY
SUFFICIENT DEEP LAYER SHEAR. ANY CAP PRESENT THIS MORNING HAS
ALREADY ERODED AWAY THIS AFTERNOON. THIS WILL CONTINUE TO SUPPORT
MORE ORGANIZED CONVECTION DEVELOPING LATER THIS AFTERNOON AND
EVENING. LOW LEVEL VEERING NEAR THE BOUNDARY MAY BE SUFFICIENT TO
PROMOTE A TORNADO OR TWO THIS AFTERNOON. IN FACT...GIVEN PROGGED
STRAIGHT-LINE HODOGRAPHS...WE WILL BE WATCHING FOR SPLITTING
SUPERCELLS WHICH COULD INTERACT WITH THE PRE-EXISTING BOUNDARY. A
SIGNIFICANT HAIL THREAT CAN BE EXPECTED WITH CONVECTION THIS
AFTERNOON WITH DISCRETE STORM MODES TRANSITIONING TO MORE OF A
LINEAR OR MULTICELL COMPLEXES BY THIS EVENING. THE BEST COVERAGE
OF RAINFALL WILL LIKELY OCCUR OVER THE ROLLING PLAINS.

&&

.LONG TERM...
THE LONG TERM SAW LITTLE CHANGES IN THE FORECAST WITH A RIDGE STILL
EXPECTED TO BUILD INTO THE AREA BY THE END OF THE WEEK. THE BUILDING
RIDGE WILL BRING VERY WARM TEMPERATURES WITH WIDESPREAD 90S ACROSS
THE AREA WITH POSSIBLE READINGS BREAKING THE CENTURY MARK ACROSS THE
ROLLING PLAINS. CONTINUITY IN THE FORECAST BREAKS DOWN ALONG WITH
THE RIDGE BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK. A CLOSED LOW
WILL DROP DOWN THE WESTERN COAST OF THE US. THE AREA WILL TRANSITION
TO A MORE SOUTHWESTERLY FLOW ALOFT FROM THE UPPER RIDGE. THE UPPER
LOW WILL BECOME ABSORBED INTO THE FLOW AS IT COMES ACROSS THE AREA.
DRYLINE ACTIVITY MAY BE ACTIVATED AS EARLY AS SUNDAY WITH THIS
PATTERN CHANGE. HOWEVER...MOST MOISTURE RETURN IS SHOVED EAST IN THE
LATEST MODEL SOLUTIONS. A FRONT ON SUNDAY SEEN IN PREVIOUS MODEL
RUNS HAS BACKED OFF WITH MORE AGREEMENT ON A FRONTAL BOUNDARY NEAR
THE AREA ON TUESDAY. CONSIDERABLE DIFFERENCES EXIST BETWEEN THE GFS
AND EURO MODEL RUNS WITH THE GFS BEING MOST OPTIMISTIC FOR
PRECIPITATION CHANCES. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  76  55  87  59 /  50  10  10  10  10
TULIA         54  76  54  85  59 /  50  10  10  10  10
PLAINVIEW     55  77  55  85  60 /  60  10  10  10  10
LEVELLAND     59  80  57  88  62 /  50  10  10  10  10
LUBBOCK       59  80  57  88  63 /  50  10  10  10  10
DENVER CITY   60  82  59  89  66 /  30  10  10  10  10
BROWNFIELD    61  81  59  88  64 /  40  20  10  10  10
CHILDRESS     59  79  57  87  62 /  50  10   0  10  10
SPUR          59  81  58  87  61 /  60  20  10  10  10
ASPERMONT     62  81  59  89  64 /  60  20   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/01
Hazardous weather outlook, Jun 2, 10:59 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT TUE JUN 2 2009

TXZ021>044-031700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1159 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING MAINLY FROM THE EXTREME SOUTHERN TEXAS PANHANDLE THROUGH
THE CENTRAL AND EASTERN SOUTH PLAINS INTO THE ROLLING PLAINS.
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE POTENTIAL FOR
VERY LARGE HAIL...DAMAGING WINDS...AND EVEN ONE OR TWO TORNADOES.
VERY HEAVY RAINFALL COULD ALSO RESULT FROM A FEW STORMS LEADING TO
LOCALIZED RUNOFF CONCERNS.

A DRYLINE BOUNDARY IS EXPECTED TO MIX SLIGHTLY EAST INTO THE CENTRAL
SOUTH PLAINS THIS AFTERNOON WHILE AN OUTFLOW BOUNDARY APPROACHES
FROM THE NORTHERN ROLLING PLAINS. THIS WILL CREATE FAVORABLE FORCING
WHILE MOISTURE REMAINS ELEVATED ENOUGH FOR STORMS TO TAP INTO VERY
HIGH ENERGY LEVELS. SHEAR WILL BE MODEST BUT SHOULD SUPPORT DEVELOPMENT
OF A FEW SUPERCELL THUNDERSTORMS THIS AFTERNOON. THESE STORMS MAY
UNDERGO SPLITTING PROCESSES BUT SHOULD EVENTUALLY TRANSITION
TOWARDS ONE OR TWO CLUSTERS OF STORMS LATER IN THE EVENING EITHER
PROPAGATING TOWARDS OR DEVELOPING TO THE SOUTH OR SOUTHEAST.

A COLD FRONT ARRIVING FROM THE PANHANDLE DURING THE EVENING MAY
PROVIDE AN ADDITIONAL BOUNDARY FOR STORM DEVELOPMENT...BEFORE
COLDER AIR LEADS TO EVENTUAL STABILIZATION DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON THROUGH
THE EVENING.

In the hours before

Special weather statement, Jun 2, 12:54 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
154 PM CDT TUE JUN 2 2009

TXZ035-036-021930-
CROSBY TX-LUBBOCK TX-
154 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER LUBBOCK AND
CROSBY COUNTIES...

AT 153 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A RAPIDLY DEVELOPING THUNDERSTORM 5 MILES WEST OF CROSBYTON...MOVING
SOUTHWEST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. THUNDERSTORM
ACTIVITY WILL LIKELY IMPACT LUBBOCK COUNTY AS WELL DURING THE NEXT
ONE TO TWO HOURS.

LAT...LON 3339 10162 3363 10183 3376 10132 3346 10109
TIME...MOT...LOC 1853Z 045DEG 13KT 3363 10132
Special weather statement, Jun 2, 12:59 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
159 PM CDT TUE JUN 2 2009

TXZ043-021930-
KENT TX-
159 PM CDT TUE JUN 2 2009

...STRONG THUNDERSTORM ACROSS KENT COUNTY...

AT 159 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF JAYTON...MOVING SOUTHWEST AT 10
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3312 10098 3339 10069 3330 10052 3328 10052
      3297 10071
TIME...MOT...LOC 1859Z 034DEG 8KT 3327 10066
Local storm report, Jun 2, 1:03 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
203 PM CDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     13 NW CHILDRESS         34.56N 100.41W
06/01/2009                   CHILDRESS          TX   CO-OP OBSERVER

&&

EVENT NUMBER 00496

ELLIS
Special weather statement, Jun 2, 1:30 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CDT TUE JUN 2 2009

TXZ029-035-036-022030-
HALE TX-CROSBY TX-LUBBOCK TX-
230 PM CDT TUE JUN 2 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK...CROSBY AND HALE COUNTIES...

AT 228 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSIFYING THUNDERSTORM 5 MILES NORTH OF IDALOU...OR ABOUT 13
MILES SOUTHEAST OF ABERNATHY...STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3385 10202 3386 10156 3384 10156 3383 10155
      3367 10145 3346 10179
TIME...MOT...LOC 1929Z 339DEG 2KT 3373 10166

RM/GS

The radar

The Lubbock radar (KLBB), 118 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kent

When
June 2, 1:47 PM CST to 2:37 PM CST
Where
Kent County, 4 mi E of Clairemont to Clairemont
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.170, -100.681

Multiple reports of large hail were received from the Clairemont vicinity as a large supercell thunderstorm developed along a pre-existing outflow boundary and remained almost stationary. Local fire department officials initially reported golfball size hail east of Clairemont along U.S. Highway 380 at 13:47 CST. By 13:58, very large hail was reported in Clairemont as the storm grew in coverage and intensity and effectively back built toward the town. Nickel size hail continued to fall near Clairemont until 14:37 CST. Although minor damage to vehicles and roofs occurred, no major damage was reported.

Hail, Crosby

When
June 2, 1:53 PM CST
Where
Crosby County, 13 mi S of Ralls
Measured
1.75 in hail
Reported by
Public
Coordinates
33.492, -101.380

The public reported golfball size hail in Caprock. No damage was reported.

Hail, Lubbock

When
June 2, 1:55 PM CST to 2:05 PM CST
Where
Lubbock County, 2.22 mi W of Burris to 5 mi SW of Idalou
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.530, -101.819

Multiple reports of hail up to the size of quarters were received from portions of east Lubbock as scattered thunderstorms began to intensify along a pre-existing outflow boundary.

Hail, Kent

When
June 2, 1:58 PM CST
Where
Kent County, Clairemont
Measured
2.75 in hail
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
33.170, -100.750

Very large baseball size hail stones were reported by storm chasers in Clairemont. These hail stones were produced by a prolific supercell thunderstorm that developed over the Clairemont vicinity along a pre-existing outflow boundary. The storm moved very little for almost an hour. Minor damages to vehicles and roofs were reported.

Hail, Garza

When
June 2, 2:42 PM CST to 2:54 PM CST
Where
Garza County, 13 mi N of Post to 11 mi ENE of Post
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.368, -101.380

Storm spotters and local law enforcement officials reported a swath of hail up to the size of quarters, and occasionally larger, from north of Post to Farm to Market Road 2008 east-northeast of the city.

Hail, Lubbock

When
June 2, 2:50 PM CST to 3:10 PM CST
Where
Lubbock County, 6 mi WNW of Lubbock to Shallowater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.613, -101.946

Numerous reports of nickel to ping-pong ball size hail were received along a swath from northwest Lubbock to Shallowater. The hail occurred as a supercell thunderstorm developed along a westward moving outflow boundary.

Hail, Garza

When
June 2, 2:54 PM CST
Where
Garza County, 11 mi ENE of Post
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
33.241, -101.204

Law enforcement officials reported baseball size hail along Farm to Market Road 2008 just north of U.S. Highway 82 in eastern Garza County. No significant damage was reported.

Hail, Hockley

When
June 2, 3:30 PM CST
Where
Hockley County, Smyer
Measured
1.75 in hail
Reported by
Post Office
Coordinates
33.580, -102.170

Post office employees reported golfball size hail in Smyer as a supercell thunderstorm moved westward into Hockley County from northwestern Lubbock County. No damage was reported.

Tornado, Terry

When
June 2, 3:40 PM CST
Where
Terry County, 3 mi W of Meadow
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
33.330, -102.252

An off-duty National Weather Service employee observed a brief landspout tornado in northeastern Terry County around 15:40 CST. The tornado, which persisted for less than one minute, occurred as new convection was developing above pre-existing outflow boundaries. The tornado appeared as a dusty soda straw, with the visible portion of the dust tube extending more than half way to the cloud base.

Thunderstorm Wind, Garza

When
June 2, 3:45 PM CST
Where
Garza County, 8 mi ENE of Justiceburg
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.074, -101.072

The Texas Tech University West Texas Mesonet site near Lake Alan Henry recorded a 72 mph thunderstorm wind gust at 15:45 CST. No damage was reported.

Hail, Bailey

When
June 2, 3:46 PM CST
Where
Bailey County, 2 mi N of Needmore
Measured
1.75 in hail
Reported by
Public
Coordinates
34.059, -102.730

The public reported golfball size hail along Texas Highway 214 north of Needmore. No damage was reported.

Hail, Hockley

When
June 2, 4:03 PM CST
Where
Hockley County, Ropesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.420, -102.150

Local law enforcement officials reported quarter size hail in Ropesville.

Hail, Terry

When
June 2, 4:15 PM CST
Where
Terry County, Meadow
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.330, -102.200

Storm chasers reported golfball size hail in Meadow at 16:5 CST. No damage was reported.

Hail, Lubbock

When
June 2, 4:26 PM CST
Where
Lubbock County, 3 mi NW of Shallowater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.711, -102.017

Skywarn storm spotters reported penny size hail along U.S. Highway 84 northwest of Shallowater as renewed convection developed over northwestern Lubbock County.

Hail, Bailey

When
June 2, 4:45 PM CST
Where
Bailey County, 5 mi NW of Needmore
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.081, -102.792

A second severe storm impacted the Needmore vicinity and produced quarter size hail at 16:45 CST.

Hail, Bailey

When
June 2, 7:12 PM CST
Where
Bailey County, Muleshoe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.220, -102.730

An evening thunderstorm impacted Muleshoe shortly after 19:00 CST. The Bailey County Emergency Manager reported nickel size hail in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168809, 168811, 168812, 168810, 168813, 168815, 168814, 168816, 168828, 168821, 168822, 168823, 168824, 168825, 168826, 168827.